Dialogue Volume 14 Issue 4 2018 - Page 40

PRACTICE PARTNER PATIENT SAFETY We use this forum to regularly report on findings from patient safety organizations, expert review committees of the Office of the Chief Coroner, and inquests. T he death of a middle-aged man, who was receiving vancomycin administration and monitoring at home, has raised concerns re- garding the level of communication among health-care practitioners. “Care in the community is complex and requires clear communication protocols, including roles and responsibilities of the various care providers,” stated a review con- ducted by the Patient Safety Review Com- mittee (PSRC), an expert committee of the Chief Coroner’s office. It has become common to administer in- travenous antibiotics and other medications in the community. Certain medications however, require additional safeguards. These safeguards should be clearly estab- lished before administration of the medica- 40 DIALOGUE ISSUE 4, 2018 tions can be undertaken in the community. The 54-year-old man had developed a dia- betic foot infection in the summer of 2013. On July 15, 2013, the patient was admitted urgently to Hospital A. He was treated with vancomycin, ciprofloxacin and metronida- zole intravenously (IV). On July 23, he was discharged to home care with orders for IV vancomycin and oral ciprofloxacin, metronidazole and fluconazole. On the day of discharge, he communicated with the Community Care Access Centre (CCAC) indicating that he was feeling unwell, was no longer able to walk with his cane and needed a walker. On July 25, he contacted CCAC with concerns about swelling of his feet. On July 27, (four days after discharge), he devel- oped a rash and returned to the emergency Some Medications Taken at Home Require Additional Safeguards